What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 22, 3:05 PM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 22, 3:05 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
405 PM EDT Thu Aug 22 2019
.SYNOPSIS...
Trough of low pressure across the area this afternoon and evening. A
cold front slowly crosses the area on Friday nearly stalling out
near the NC/VA line Friday night into Saturday, before finally
pushing through the Carolinas late Saturday into Sunday.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...
Thunderstorms are beginning to develop this afternoon over the
Roanoke Valley. Activity should begin after 20Z in the Piedmont and
areas eastward throughout the evening before diminishing after
midnight. SPC has our region under a marginal risk for severe
weather today with the main threat being damaging wind gusts thanks
to steep LL lapse rates and DCAPE values around 1000 J/KG. PWAT
values this morning were 1.3 inches off the KWAL sounding and based
on forecast sounding these values will continue to increase to close
to 2 inches tonight.
Cold front begins to cross the area from the NW on Friday but will
likely only make it to northern to central VA by the afternoon. 0-
6km mean wind will become closely aligned with the stalling front.
This will bring a concern of training storms especially on Friday
evening. PWAT values will be in the 2-2.5 inch range. WPC has placed
SE VA and NE NC in a slight risk for excessive rainfall. Right now
have likely POPS in this region as numerous showers and
thunderstorms are expected. High temps Friday will be a bit cooler
across the north with upper 70s to lower 80s, but mid to upper 80s
across southern VA and NE NC ahead of the front.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 345 PM EDT Thursday...
The sfc cold front will continue to progress through Southern VA
in NC on Friday evening with showers expected to the north and
convection still on the southern side of the frontal boundary.
The models are have some difficulty resolving the frontal
position with the NAM a little farther south with the front to
begin the period. So have ramped up pops a little higher to
categorical levels in the south Friday evening into the
overnight hours. By Saturday morning the front will be south of
the county warning area into central and southern NC. But with
the lingering low level moisture the clearing will be slow so
have held on to pops longer in the south and slowed the clearing
of the clouds a bit more. With the lingering clouds,
temperatures will be moving little during the day with highs in
the upper 70s to around 80. Could be a touch cooler should the
rain be more persistent across southern portions of the area.
For Sat night into Sunday the models have been a little
stronger with the impact of the high pressure system over NE and
the Great Lakes states. This is helping to push the front a
little farther south and push drier air into more of the region
including the southern VA Piedmont. So have tapered back on the
low chc pops to just Ern NC and parts of the Va Tidewater Sat
night and little northern movement on Sunday. But will need to
watch for what may try to develop across the US SE coast as far
as a tropical system which the ECMWF develops from what is
currently in the Bahamas. This could push more moisture back
north of the front and spread rain chances farther north and
west. Temperatures should recover some back into the lower 80s
with some additional sunshine.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 4 PM EDT Wednesday...
The extended period (Monday) will start with below normal temps as
high pressure remains centered over the Canadian Maritimes with low
pressure off the NC Outer Banks. There is a chc of a few
showers/tstms (mainly across southern/eastern portions of the CWA)
on Mon. Highs mainly in the low 80s on Mon. Expect slowly warming
temperatures throughout next week as the aforementioned area of high
pressure retreats offshore and the low off the Outer Banks moves to
our northeast. Mainly dry on Tue (although an isolated aftn-evening
tstm cannot be ruled out over the area...mainly south/west). There
is a better chc for aftn-evening showers/tstms on Wed as strong low
pressure (sfc-aloft) tracks over Ontario and the trailing cold front
slowly approaches the region from the NW. Have PoPs of 30-35% W/20%
E Wed aftn-Wed evening. The frontal boundary potentially lingers
over the area on Thu, so kept slight chc/low-end chc PoPs in the
grids (highest during the aftn-evening).
Highs in the mid 80s on Tue warming into the upper 80s by Wed-Thu.
Low Mon night mainly in the 60s. Slightly warmer Tue night-Thu night
with lows in the upper 60s NW/low 70s SE.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 100 PM EDT Thursday...
VFR conditions early this afternoon. Winds 5-10 kt out of the SW.
Sct CU beginning to build across the Piedmont with development
across the rest of the area over the next few hours. Chance of
showers and thunderstorms this evening with brief MVFR/IFR
conditions possible in any showers or storms. Precipitation chances
decrease after midnight.
Cold front approaches the area and begins to cross from the NW on
Friday and will slow considerably as it approaches the VA/NC line
Friday afternoon and evening. Numerous showers and thunderstorms are
expected along the front Friday night into early Saturday, which
will likely result in periods of poor flying conditions.
&&
.MARINE...
As of 400 PM EDT Thursday...
Winds have subsided this afternoon with a southerly flow at 5-10 kt.
S to SW winds are expected to increase to 10-15 kt this evening
ahead of a cold front. A line of thunderstorms that is over the Blue
Ridge may reach the coast after 00z tonight bringing periods of wind
gusts of 20-25 kt.
Cold front will move from north to south late tonight and into
Friday morning. Ahead of the front, SW winds will be 10-15 kt with
gust up to 20 kt. A N wind of 5-10 kt will follow the frontal pass
on Friday. Seas in the Atlantic will remain 2-3 ft and waves in the
Chesapeake Bay will be around 1 ft on Friday.
As a sfc high pressure builds in from the Great Lakes and a low
begins to develop off the SE U.S. coast on Saturday, the NE winds
will increase to 15-20 kt with gust up to 25 kt. SCA may be needed
for Sunday-Tuesday as the NE flow persist. Seas may build up to 5-6
ft with possibly 7 ft farther offshore.&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...CMF
NEAR TERM...CMF
SHORT TERM...ESS
LONG TERM...ERI
AVIATION...CMF
MARINE...CP
Hazardous weather outlook, Aug 22, 3:09 AM EST, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
409 AM EDT Thu Aug 22 2019
NCZ012>017-030>032-102-VAZ060-061-065>069-078>090-092-093-095>100-
513>516-518-520-523>525-230815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-Newport News-
Hampton/Poquoson-
409 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are expected later this afternoon
into this evening. Some of the storms may produce strong wind gusts
and heavy downpours. Additionally, storms will likely contain
frequent lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A cold front will drop into the region Friday, and stall across the
area Friday night. As this occurs there is a slight risk for
excessive rainfall across southern Virginia and Northeast North
Carolina. Additionally, a few strong to severe storms are possible
Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ048-062-064-075>077-509>512-517-519-521-522-230815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
409 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are expected later this afternoon
into this evening. Some of the storms may produce strong wind gusts
and heavy downpours. Additionally, storms will likely contain
frequent lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 5:46 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
646 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 1 W CLINTON 37.54N 78.15W
08/22/2019 CUMBERLAND VA 911 CALL CENTER
TREES DOWN ALONG CLINTON RD.
&&
ESSLocal storm report, Aug 22, 5:54 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
654 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 NE BARHAMSVILLE 37.48N 76.82W
08/22/2019 NEW KENT VA PUBLIC
TREE DOWN BY THE POST OFFICE IN
BARHAMSVILLE.
&&
EISpecial weather statement, Aug 22, 5:59 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
659 PM EDT Thu Aug 22 2019
VAZ093-095>098-222345-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
659 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ISLE OF WIGHT ...THE
CITY OF NORFOLK...THE CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...
THE CITY OF SUFFOLK AND THE WESTERN CITY OF VIRGINIA BEACH...
At 659 PM EDT, a strong thunderstorm was located over Downtown
Suffolk, moving east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Virginia Beach, Windsor, Ocean View, Kempsville, Virginia Wesleyan
University, Old Dominion University, Downtown Norfolk, Regent
University, Great Bridge, Downtown Suffolk, Deep Creek, Downtown
Portsmouth, Churchland, Norfolk State University, Norfolk,
Chesapeake, Portsmouth, Suffolk, Fentress and Bowers Hill.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3659 7670 3686 7679 3701 7625 3700 7626
3697 7621 3697 7619 3659 7606
TIME...MOT...LOC 2259Z 259DEG 27KT 3673 7660
EILocal storm report, Aug 22, 6:15 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
715 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 SE ASHCAKE 37.68N 77.38W
08/22/2019 HANOVER VA 911 CALL CENTER
MULTIPLE TREES DOWN ON RURAL POINT RD NEAR
US 301.
0610 PM TSTM WND DMG 2 NE OLIVER 37.88N 77.51W
08/22/2019 HANOVER VA 911 CALL CENTER
A TREE DOWN ON STONE QUARRY DR NEAR VERDON
RD.
0600 PM TSTM WND DMG 2 E VONTAY 37.75N 77.71W
08/22/2019 HANOVER VA 911 CALL CENTER
A TREE DOWN AT DUNN CHAPEL RD AND VONTAY RD.
0558 PM TSTM WND DMG 2 S COATESVILLE 37.85N 77.61W
08/22/2019 HANOVER VA 911 CALL CENTER
TREES AND POWER LINES DOWN REPORTED ON
COATSVILLE RD.
&&Special weather statement, Aug 22, 6:15 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
715 PM EDT Thu Aug 22 2019
NCZ015-030>032-230015-
Pasquotank-Bertie-Perquimans-Chowan-
715 PM EDT Thu Aug 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PASQUOTANK...
SOUTHWESTERN PERQUIMANS...EASTERN BERTIE AND CHOWAN COUNTIES...
At 715 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Valhalla to near Robersonville.
Movement was northeast at 40 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms. In addition...Rainfall amounts of 1 to 2 inches are
possible with these storms.
These storms will be near...
Valhalla and Rockyhock around 720 PM EDT.
Hertford, Winfall and Burgess around 740 PM EDT.
Chapanoke around 745 PM EDT.
Elizabeth City around 755 PM EDT.
Snug Harbor around 815 PM EDT.
Other locations impacted by these storms include Whites Crossroads,
Saint Johns, Parkville, Mount Gould, Hancock, Yeopim Station,
Pasquotank, Beach Springs, Light Nixon Fork and Woodard.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3590 7702 3594 7704 3593 7709 3594 7715
3611 7695 3635 7623 3633 7622 3632 7619
3602 7648 3601 7657 3606 7662 3604 7666
3593 7674 3595 7671 3594 7669 3591 7672
3586 7689 3590 7694 3586 7701 3586 7704
TIME...MOT...LOC 2315Z 247DEG 35KT 3613 7672 3580 7719
ALBLocal storm report, Aug 22, 6:20 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
720 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 2 N DOSWELL 37.89N 77.47W
08/22/2019 CAROLINE VA 911 CALL CENTER
TREES DOWN ON OXFORD ROAD NEAR US ROUTE 1.
&&
ESS